Alert archive / Oregon / Frost Advisories in 2011

Frost Advisory 48, NWS Medford, OR

December 18, 2011Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this frost advisory at Dec 18, 2011, 2:14 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 18, 2011, 10:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2011, 2:14 AM PST (10:14 UTC)
In effect from
Dec 18, 2011, 10:00 PM PST
Expired
Dec 19, 2011, 8:51 AM PST
In force
11 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2011-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2011-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2682 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WWUS76 KMFR 181014
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
214 AM PST SUN DEC 18 2011

ORZ021-190015-
/O.NEW.KMFR.FR.Y.0048.111219T0600Z-111219T1700Z/
/O.CON.KMFR.FR.Y.0047.000000T0000Z-111218T1600Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...COQUILLE
214 AM PST SUN DEC 18 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST
MONDAY. A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS
MORNING. 

* TEMPERATURE...33 TO 36 DEGREES...WITH ISOLATED SPOTS BELOW 
  FREEZING. 

* LOCATIONS INCLUDE: COOS BAY...NORTH BEND...COQUILLE.

* IMPACTS...INLAND VALLEY ROADS THAT ARE SHADED WILL SEE 
  LINGERING PATCHES OF BLACK ICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SVEN
4 follow-up statements
141 
WWUS76 KMFR 181600
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
800 AM PST SUN DEC 18 2011

ORZ021-190000-
/O.EXP.KMFR.FR.Y.0047.000000T0000Z-111218T1600Z/
/O.CON.KMFR.FR.Y.0048.111219T0600Z-111219T1700Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...COQUILLE
800 AM PST SUN DEC 18 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
   9 AM PST MONDAY...
...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY IS NO LONGER IN EFFECT. A FROST ADVISORY
REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST MONDAY. 

* TEMPERATURE...33 TO 36 DEGREES...WITH ISOLATED SPOTS BELOW 
  FREEZING. 

* LOCATIONS INCLUDE: COOS BAY...NORTH BEND...COQUILLE.

* IMPACTS...INLAND VALLEY ROADS THAT ARE SHADED WILL SEE 
  LINGERING PATCHES OF BLACK ICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

STOCKTON
775 
WWUS76 KMFR 182203
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
203 PM PST SUN DEC 18 2011

ORZ021-191700-
/O.CON.KMFR.FR.Y.0048.111219T0600Z-111219T1700Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...COQUILLE
203 PM PST SUN DEC 18 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
   9 AM PST MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM PST MONDAY. 

* TEMPERATURE...33 TO 36 DEGREES...WITH ISOLATED SPOTS BELOW 
  FREEZING. 

* LOCATIONS INCLUDE: COOS BAY...NORTH BEND...COQUILLE.

* IMPACTS...INLAND VALLEY ROADS THAT ARE SHADED WILL SEE 
  LINGERING PATCHES OF BLACK ICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

STOCKTON
449 
WWUS76 KMFR 190948
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
148 AM PST MON DEC 19 2011

ORZ021-200100-
/O.NEW.KMFR.FR.Y.0049.111220T0700Z-111220T1700Z/
/O.CON.KMFR.FR.Y.0048.000000T0000Z-111219T1700Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...COQUILLE
148 AM PST MON DEC 19 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
TUESDAY. A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING. 

* TEMPERATURE...33 TO 36 DEGREES...WITH ISOLATED SPOTS BELOW 
  FREEZING. 

* LOCATIONS INCLUDE: COOS BAY...NORTH BEND...COQUILLE.

* IMPACTS...INLAND VALLEY ROADS THAT ARE SHADED WILL SEE 
  LINGERING PATCHES OF BLACK ICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
SVEN
096 
WWUS76 KMFR 191651
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
851 AM PST MON DEC 19 2011

ORZ021-200100-
/O.CAN.KMFR.FR.Y.0048.000000T0000Z-111219T1700Z/
/O.CON.KMFR.FR.Y.0049.111220T0700Z-111220T1700Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...COQUILLE
851 AM PST MON DEC 19 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
9 AM PST TUESDAY...
...FROST ADVISORY FOR THIS MORNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FROST
ADVISORY FOR THIS MORNING. A FROST ADVISORY REMAINS IN EFFECT FROM
11 PM THIS EVENING TO 9 AM PST TUESDAY.

* TEMPERATURE...LOWS TONIGHT WILL BE 33 TO 36 DEGREES...WITH
  ISOLATED SPOTS BELOW FREEZING...MAINLY INLAND FROM THE BEACHES.

* LOCATIONS INCLUDE: COOS BAY...NORTH BEND...COQUILLE.

* IMPACTS...INLAND VALLEY ROADS THAT ARE SHADED WILL SEE LINGERING
  PATCHES OF BLACK ICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SPILDE

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Dec 17, 8:34 PM PST, 5 hours 40 minutes earlier.

Area forecast discussion, Dec 17, 8:34 PM PST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
834 PM PST SAT DEC 17 2011

.DISCUSSION...A THIN AND WEAKENING FRONT WAS APPROACHING THE COAST
THIS EVENING. LITTLE IF ANY PRECIPITATION WILL OCCUR WITH THIS
FRONT AS IT MAKES LANDFALL AND DISSIPATES. HOWEVER...A MORE
ONSHORE FLOW LATER TONIGHT AND SUNDAY WILL BE ACCOMPANIED BY
COASTAL STRATUS AND FOG. HIGH TEMPERATURES AT THE COAST ON SUNDAY
WILL BE ABOUT 10 DEG F COOLER THAN TODAY.

CURRENTLY HAVE LOW CLOUDS AND FOG ACROSS PARTS OF THE UMPQUA BASIN
AND THE GRANTS PASS AREA WHERE IT NEVER CLEARED OUT IN A SMALL
AREA. EXPECT JUST PATCHY LOW CLOUDS AND FOG NEAR MEDFORD SUNDAY
MORNING.

COASTAL STRATUS AND FOG WAS APPROACHING BROOKINGS AND WILL BE
THERE BEFORE MIDNIGHT. FARTHER NORTH...THE STRATUS AND FOG WILL
REACH CAPE BLANCO...CHARLESTON...AND WINCHESTER BAY BEFORE
MIDNIGHT AS WELL.

ON ANOTHER NOTE...THE MEDFORD AIRPORT HAS HAD ONLY 0.01 INCH OF
RAIN THIS MONTH. THE DRIEST DECEMBER EVER WAS 0.36 INCHES. THE 8
TO 14 DAY FORECAST THROUGH THE END OF THE MONTH IS CALLING FOR
DRIER THAN NORMAL CONDITIONS SO WE HAVE A SHOT AT BREAKING THE
ALL-TIME DRIEST DECEMBER. HOWEVER...IT ONLY TAKES ONE DECENT
FRONT TO CHANGE THAT.

&&

.AVIATION...IFR CONDITIONS BECOMING MORE WIDESPREAD IN THE UMPQUA
BASIN AND IN THE GRANTS PASS AREA OVERNIGHT. IFR CONDITIONS ALSO DEVELOPING
BEFORE MIDNIGHT SOUTH OF GOLD BEACH...AND IFR/MVFR CONDITIONS NORTH
OF CAPE BLANCO.

&&

.PREV DISCUSSION... /ISSUED 101 PM PST SAT DEC 17 2011/

DISCUSSION...17/12Z NAM/GFS IN.

A STRONG LONG WAVE RIDGE IS NOW OVER THE PACIFIC NORTHWEST
COAST...AND THIS IS BRINGING DRY AND COOL WEATHER TO THE AREA.
LOW CLOUDS AND FOG ARE HANGING TOUGH IN THE ILLINOIS AND UMPQUA
VALLEYS...BUT THOSE AREAS SHOULD SEE A FEW HOURS OF CLEARING LATER
THIS AFTERNOON BEFORE THE LOW STUFF RETURNS THIS EVENING. THERE
ARE SOME MODERATE SOUTH WINDS AT RIDGE LEVEL AND DOWNSLOPING HAS
LED TO SOME WARMER TEMPERATURES ON NORTH FACING SLOPES.

THE GLOBAL PATTERN SUGGESTS A WAVE NUMBER OF THREE AROUND THE
NORTHERN HEMISPHERE...WHICH IS USUALLY A STAGNANT OR RETROGRESSIVE
PATTERN. THE FINER DETAILS SHOW A WEAK REX BLOCKING PATTERN OVER
THE WESTERN PACIFIC WITH A LOW OVER BAJA CALIFORNIA AND A RIDGE
OVER THE PACIFIC NORTHWEST. WHILE THIS WON'T PLAY OUT AS A
BLOCK...THE PATTERN WILL BE SLOW TO PROGRESS.

THE OFFSHORE RIDGE WILL MOVE SLOWLY EAST AND BREAK TO THE EAST OF
THE MEDFORD CWA LATER TODAY. A WEAK TROUGH WILL THEN MOVE ONSHORE
LATE TONIGHT AND EARLY SUNDAY. IT WILL PUSH A WEAK COLD FRONT ONSHORE
THAT MAY BRING SOME LIGHT PRECIPITATION TO THE COOS COUNTY
COAST...ADJACENT COAST RANGE...UMPQUA BASIN...AND THE ADJACENT
CASCADES. EVEN THAT MAY BE OVERSTATING THE IMPACT. A STRONGER WAVE
WILL FOLLOW SUNDAY EVENING...BUT LOW LEVEL OFFSHORE FLOW WILL
ALREADY BE SETTING UP AS IT APPROACHES AND THE TRAJECTORY OF THE
WAVE IS MOSTLY OVER LAND...BOTH OF WHICH SUPPORT A DRY EVENT AS IT
PASSES.

THE PATTERN OF A RIDGE FOLLOWED BY WEAK TROUGH MOVING OVER THE
RIDGE ONSHORE WILL REPEAT AT LEAST ONCE MORE AFTER SUNDAY
NIGHT...DEPENDING ON WHICH MODEL SOLUTION VERIFIES. THE 17/06Z GFS
SOLUTION GOES WITH STRONG RIDGING MONDAY AND TUESDAY...A WEAK
SERIES OF SHORT WAVES WEDNESDAY THROUGH FRIDAY...THEN MORE RIDGING
FOR NEXT WEEKEND. THE 17/00Z ECMWF IS MORE CONSISTENT WITH THE
OTHER FRIDAY MODEL RUNS...BRINGING IN STRONGER SHORT WAVES TUESDAY
NIGHT AND THURSDAY NIGHT WITH RIDGING WEDNESDAY AND AGAIN NEXT
WEEKEND. ENSEMBLES AND COMPARISONS WITH PAST RUNS NOW INDICATE
THAT THE GFS IS THE MORE ROBUST AND CONSISTENT MODEL...SO WILL GO
WITH THAT FOR THE EXTENDED TODAY.

AIR STAGNATION OVER THE VALLEYS IS ONCE AGAIN A CONCERN WITH THIS
PATTERN...BUT IT LOOKS LIKE THE SHORT WAVES WILL STIR THINGS UP
ENOUGH TO KEEP THE PARTICULATES FROM BUILDING UP IN THE VALLEYS
MORE THAN A FEW DAYS AT A TIME. SO...WILL HOLD OFF ON ADVISORIES
AT THIS TIME.

AVIATION...AREAS OF IFR CIGS/VSBYS OVER OVER THE UMPQUA AND
ILLINOIS VALLEYS WILL ONLY SEE A FEW HOURS OF CLEARING THIS
AFTERNOON. THE LOW CLOUDS AND FOG WILL RETURN TO THE SAME AREAS
TONIGHT THROUGH SUNDAY MORNING ALONG WITH PATCHY LOW CLOUDS AND
FOG IN THE SOME OF THE OTHER WEST SIDE VALLEYS. OTHER AREAS WILL
REMAIN VFR THROUGH TONIGHT...EXCEPT FOR AREAS OF MVFR CIGS WHICH
WILL DEVELOP NEAR THE COAST AND COAST RANGE TONIGHT INTO SUNDAY AS
A WEAK FRONT MOVES ONSHORE.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY UNTIL 8 AM PST SUNDAY FOR ORZ021.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 1 PM TO 10 PM PST SUNDAY FOR
     PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST MONDAY
     FOR PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS FROM 10 AM SUNDAY TO 10 PM PST
     WEDNESDAY FOR PZZ376.
     HAZARDOUS SEAS WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST SUNDAY
     FOR PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 4 PM SUNDAY TO 10 PM PST
     MONDAY FOR PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST MONDAY
     FOR PZZ370.
     SMALL CRAFT ADVISORY FOR WINDS FROM 4 PM TO 10 PM PST SUNDAY FOR
     PZZ350.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST MONDAY
     FOR PZZ350.

99/99/99
Hazardous weather outlook, Dec 17, 3:20 PM PST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
320 PM PST SAT DEC 17 2011

ORZ021-181600-
SOUTH CENTRAL OREGON COAST-
320 PM PST SAT DEC 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FROST ADVISORY HAS BEEN ISSUED EFFECTIVE FROM 10 PM THIS EVENING
UNTIL 8 AM PST SUNDAY. PLEASE SEE THE LATEST ADVISORY MESSAGE FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST SUNDAY. NO
OTHER SIGNIFICANT WEATHER IS EXPECTED DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 4:23 AM PSTGale WarningMFR47 hr
Dec 18, 4:23 AM PSTHazardous Seas WarningMFR71 hr

Nearby

Frost Advisories in Oregon, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.